The FNHA's "Protect Lives. Prevent Overdose." video series features the voices of Indigenous individuals (Kim Calder, Dede Nelson, Andrea Medley, Tracey Morrison and Len Pierre). For more about raising awareness around harm reduction, see Get Informed.
Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic. Toxic street drugs – combined with the unintended effects of some COVID-19 safety protocols on people who use substances – have led to a tragic increase in overdose deaths among First Nations people in BC. As we face these dual public health emergencies, we need to find new ways to stay safe, reduce harms, and support each other and our loved ones on their healing journeys.
People who use substances are trying to reduce the spread of COVID-19 and to keep themselves and their communities safe. Yet at times, practising COVID-19 safety protocols (such as physical distancing), conflicts with some harm reduction practices (such as not using alone). Using drugs alone has always been dangerous – and now it is even more deadly than it used to be.
Safety planning for drug use is an important as ever. Using substances with a friend is still safer than using alone – even during COVID-19. Be sure to do your best to keep two metres apart. Carry a naloxone kit and know how to use it (see Get Help).
Harm reduction services have expanded during the pandemic, including ways to minimize the risks of using substances. The information and resources on this site are here to help keep you and your loved ones safe.
The FNHA has produced two new mini-posters and factsheets preventing overdose during COVID-19:
Providing Rescue Breaths Is Still Safe – "How can I respond to overdose safely?"
Prepare Your Drugs Yourself – "How can I practise safer drug use during the COVID-19 pandemic?"
Download the mini-posters and fact sheets
Healthlink BC: 811
This material may trigger unpleasant feelings or thoughts. Please contact the 24 Hour KUU-US Crisis Line at 1-800-588-8717 if you need emotional support.